Colorado, 2021

Hail and Damaging Wind in Colorado, July 18, 2021

July 18, 2021 · NWS PUB · 3 events in 2 counties and zones

Another day of isolated to scattered thunderstorms occurred across the plains on this day, with the strongest storms occurring over the far eastern plains where damaging winds and large hail were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another day of isolated to scattered thunderstorms occurred across the plains on this day, with the strongest storms occurring over the far eastern plains where damaging winds and large hail were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 3:06 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 3:06 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
406 AM MDT Sun Jul 18 2021

.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Sun Jul 18 2021

Currently...A few clouds linger across the far eastern plains early
this morning, remnants from nocturnal convection. Otherwise, mostly
clear skies with temperatures as of 3 am in the 50s for the high
valleys, and mid 50s to upper 60s across the plains.

Today and tonight...Mid and upper high pressure will remain over the
region through the short term, with the center slipping to the north
today to the junction of UT, WY and CO. This will keep light
northerly steering winds in place, while gradually shunting the
available atmospheric moisture to the south and west. There will be
enough moisture available, however, for another round of aftn and
evening showers and thunderstorms, mainly tied to the higher terrain
with some bleed over across the I-25 corridor by late aftn and early
eve.

The highest CAPE values, 2000-2500 j/kg, and best 0-6 km bulk shear
values, 30-40 kt, will be found along the CO/KS border late this
aftn into the evening, and SPC has pushed the Marginal area for
severe weather into Kiowa County. Hi-res models do indicate a wave
of convection pushing south-southeast across the far eastern plains
tonight between 02z and 04z, so this may be another night where
convection will linger across the far east until close to midnight.

The main threats today will be periods of moderate to even heavy
rainfall from slow moving storms that might develop over or near
area burn scars, since steering flow is light and from the north.
Later tonight, storms may become strong to severe across the eastern
plains, with potential 1 to 1.5 inch hail and wind gusts up to 60
mph.

As for temps, expect highs today in the 80s for the high valleys,
and mid 80s to mid 90s for the plains. Minimum temperatures tonight
will drop into the 50s for the high valleys, and mid 50s to mid 60s
for the plains. Moore

.LONG TERM...(Monday through Saturday)
Issued at 351 AM MDT Sun Jul 18 2021

Upper high builds and expands northward over the Rockies which
shifts the monsoon plume westward.  Best chances for thunderstorms
will be along the Continental Divide but some of the CAMs models are
suggesting some isolated activity over the I-25 corridor and
adjacent plains where easterly flow will help maintain some higher
dew points and CAPE. For now will keep the higher pops farther
west with isolated chances extending eastward into the I-25
corridor and southern portions of the far eastern plains. CAPE
could be high enough to support a hail risk with any storms out
east, but the question will be whether we have enough forcing for
thunderstorm development across the plains as there are
considerable differences in the models in how this scenario plays
out.

Energy riding up the western side of the upper high will shift the
ridge axis eastward again with moisture plume shifting eastward
and invading the valleys and southeast mountains for Tuesday. With
steering currents more north to even northeasterly this may help
keep thunderstorms tied to the mountains, though can't rule out
the potential for isolated activity to spread into the adjacent
I-25 corridor due to thunderstorm outflows. Although potential for
flash flooding still looks low for our eastern mountain burn
scars, may have to watch our more vulnerable chalk cliffs region
as precipitable waters start to increase across western areas.

Best chance of thunderstorms looks to be on Wednesday as
recirculating moisture within the upper high covers all of our
mountains and portions of the I-25 corridor.  This could be the day
for a more increased risk for flash flooding on burn scars as weak
steering currents aloft will mean storms will be slow moving.
With precipitable waters increasing to around an inch over the
mountains, the main storm risks will be locally heavy rainfall.

A drying and warming trend sets in for late week into next weekend
as the upper high shifts westward again and drier air circulates
around the northern and eastern periphery of the upper high into
eastern and central CO. There will still be a risk for at least
isolated to scattered thunderstorms over the mountains each day
with best chances along the Continental Divide. Temperatures will
return to above normal levels, especially for eastern areas. -KT

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 351 AM MDT Sun Jul 18 2021

High pressure remains across the region, with aftn and evening
showers and thunderstorms expected over the higher terrain and
adjacent plains. Convection will likely stay close to the mts
through the aftn, but models are indicating at least one wave of
activity dropping southeast across the eastern plains in the
evening.

The most likely TAF site to be affected by convection late this aftn
will be KALS, with gusty outflow winds. Expect brief MVFR conditions
with convection due to lowered visibility from moderate to heavy
rain. Otherwise, generally VFR conditions are anticipated across the
forecast area over the next 24 hrs.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...MOORE
Hazardous weather outlook, Jul 18, 3:20 AM MST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
420 AM MDT Sun Jul 18 2021

COZ058>089-093>099-191030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
420 AM MDT Sun Jul 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop over the mountains around noon,
then increase in areal coverage through the afternoon. A few
thunderstorms may track across the adjacent plains through the
afternoon, though much of the activity is expected to remain tied to
the higher terrain. The main risks with thunderstorms will be
locally heavy rainfall, lightning, small hail, and gusty erratic
winds up to 50 mph.

One or two strong to severe thunderstorms will be possible across
the far eastern plains this evening between 6 PM and 10 PM, roughly
east of a line stretching from Crowley County to eastern Las Animas
County. The main threats from these storms will be hail one to one
and a half inches in diameter, and wind gusts up to 60 mph.

Due to the light northerly steering flow today, any slow-moving
thunderstorms that develop over or near area burn scars may produce
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will remain in the forecast
through the period with the best chances over the mountains along
the Continental Divide. The southeast plains will trend towards a
drier and hotter pattern especially late week. The best chance
for more widespread thunderstorms may come on Wednesday when the
monsoon moisture plume aloft spreads back eastward into the
southeast mountains and I-25 corridor. The main risks with
thunderstorms each day will be locally heavy rainfall which could
cause flash flooding on burn scars. The day with the most
elevated concern for burn scar flash flooding appears to be
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across south central and southeast Colorado this afternoon
and evening.

27/31

The radar

The Pueblo radar (KPUX), 29 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pueblo

When
July 18, 8:17 AM MST to 10:17 AM MST
Where
Pueblo County, 6.43 mi ESE of Boone
Reported by
Trained Spotter
Coordinates
38.200, -104.150

Heavy rainfall of 2.10 inches.

Hail, Prowers

When
July 18, 1:30 PM MST to 1:33 PM MST
Where
Prowers County, 10.84 mi NNE of Hartman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -102.130

Thunderstorm Wind, Prowers

When
July 18, 2:29 PM MST to 2:32 PM MST
Where
Prowers County, Holly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.050, -102.120

One inch tree limbs were broken and shingles were blown off.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977422, 977421, 977423.